Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
October 14, 2000
Question from Jacksonville, Florida, USA:
I am 26 years old and have had type 1 diabetes for 18 years. I began using an insulin pump a little over a year ago. My question concerns what I call "scar" tissue, or what others on this site have called fat pads. Prior to using the insulin pump, I took all of my injections in my abdomen (I have very little fat on my arms and legs.). After a while, scar tissue began to build. I was under the impression that after I began using the insulin pump, the scar tissue would begin to go away because the only time a needle would be used is when you initially "attach" the pump to you (I rotate my sites around my abdomen about every three days. I only attach the pump to my abdomen). However, as it turns out, it has gotten worse. I don't use my arms or legs because it would be impractical with the insulin pump. The abdomen seems to be the most practical site, as well as the best site for insulin to absorb. I know that rotating the site where the pump "connects" to me is supposed to help, but it doesn't. On a couple of occasions, my skin has become infected. What can I do to get rid of this "scar" tissue? Also, does the fact that the plastic cannula from the pump infusion line is sticking in me for three days cause any tissue scarring? Are the buttocks a practical place to attach the pump?
You should talk to your insulin pump team since they may be able to give you some specific and practical advice. The scar tissue is officially called lipohypertrophy or hypertrophy for short. It is likely not at all related to the needle but more likely local irritation from insulin injected under the skin. Therefore, the same thing can certainly happen when using an insulin pump. Site rotation is very important. Some people are more prone to this problem than others. Sometimes, changing brands of insulin helps. Try Humalog or try a buffered insulin product. You can certainly try the upper hip/buttocks area. We have lots of patients who use pump catheters there quite successfully.